PDA

View Full Version : Iron Overload & Kidney function


Debra
Thu Apr 9, 2009, 01:46 PM
Hi all, it's been a while. Dad is receiving blood and platelets today, he still gets platelets every 8 days, but is going between 6 & 7 weeks between blood transfusions.
His ferritin level is very high and his oncologist wants us to consult with a nephrologist due to decreased kidney function (caused by vasculitis 5 yrs. ago). He tried Exjade last year, but his kidneys became severly compromised, with his creatinine level going over 4 and his bun level at 60!
His levels are better, but his creatinine hovers at 1.8 - which for him is good.
I was wondering if Despherol would have similar side effects, since Dad's kidney function is already diminished. I am very concerned that we will not be able to treat the iron overload, and the dire consequences as a result. This is very frustrating, because although Dad remains transfusion dependent, he is feeling pretty well. He continues to make progress with his physical therapy, the osteomyelitis in his spine is under control, and his appetite is a little better, in spite of the cyclosporine - which is very hard on his stomach and esophagus.
I'm really frightened about the iron - his ferritin level is a bit over 4,000!!! Way too high!

Marlene
Thu Apr 9, 2009, 03:01 PM
I don't think Desferal is as bad for the kidneys as Exjade is. John had to stop Exjade because it was impacting his kidneys. He was on it for quite a while though.

Exjade has a stronger warning regarding kidney/liver toxicity. The only thing you can do is to try Desferal at low dosage and monitor kidney function. Then up the dose depending how well it's tolerated.

John never got to a full of either Des or Ex because of side effects. It's taken years to get his iron where it's at now. His was around 4500. He does small phlebotomies now.

The Cyclo is probably not helping his kidneys either and I know many who are on it say to drink plenty of water to flush them. Is there another immunosuppressant drug he can use?

Birgitta-A
Thu Apr 9, 2009, 03:15 PM
Hi Debra,
A ferritin value of a bit over 4000 is not so high - I looked at all abstracts about iron overload from the big conference ASH 2008 and found that some patients at well known clinics had 22000.

I started with Desferal iv with a small home pump (looks like a lemon) through my port-a-cath for 4 days in connection with transfusions Aug 2007 when I had been transfusion dependent since May 2006. Everything was OK till Dec 2008 when the ferritin value increased. I got Desferal 4 days every week during 9 weeks but got neuropathy symptoms (rare adverse reaction with a burning sensation during 24 h from my right foot). I had not had any adverse reactions before that.

Now I get Desferal for 4 days with transfusions and treatment with Ferriprox (a pill not allowed in the US) with good effect and no adverse effects yet.

When you look at the adverse reactions of Desferal you will find this: "Desferal is contraindicated in patients with severe renal disease or anuria (no urin production), since the drug and the iron chelate are excreted primarily by the kidneys."

I think it is a good idea to consult a nephrologist about Desferal for your father - probably it will be OK.
Kind regards
Birgitta-A

Debra
Fri Apr 24, 2009, 06:12 AM
Thank you Marlene and Birgitta! Good information. Dad's hemo/oc has recommended we consult with a nephrologist. He is hesitant to start desferal with dad's reduced kidney function. I agree, Marlene, that we should give it a try and monitor his kidneys. They recovered pretty quickly when we stopped the Exjade.
The hemo/oc also has recommended trying Rituxan to see if it will help Dad's platelets and RBC. I am concerned due to the osteomyelitis, he's got another 6 weeks on antibiotics. So they will do a bone scan and MRI to see how the spine looks. I am so worried that suppressing his b-cells will result in the infection having an opportunity to flourish!
Plus, Rituxan side effects are scary!! Making these decisions is wearing me out. It's 4am - another sleepless night from worrying!